Effects on toes from prenatal exposure to anticonvulsants
Related Experiment Video
Updated: Sep 29, 2026

Assessment and Evaluation of the High Risk Neonate: The NICU Network Neurobehavioral Scale
Published on: August 25, 2014
Aqiba Bokhari1, Susan Connolly, Brent A Coull
1Genetics and Teratology Unit, Pediatric Service, Massachusetts General Hospital, Boston, Massachusetts 02114, USA.
Insights
Anticonvulsant drugs like phenytoin and phenobarbital did not show increased toe bone changes in children. However, hand bone abnormalities in exposed children were also present in their feet.
Area of Science:
- Pediatric teratology
- Skeletal dysplasias
- Pharmacological effects on development
Background:
- Phenytoin and phenobarbital are anticonvulsant drugs with known teratogenic effects on finger bones.
- These effects include coned epiphyses and hypoplasia of the phalanges.
Purpose of the Study:
- To investigate if anticonvulsant exposure increases toe bone abnormalities.
- To compare the frequency of digital phalangeal changes in the feet of exposed and unexposed children.
Main Methods:
- Radiographic analysis of feet from 63 children exposed in utero to phenytoin, phenobarbital, or both.
- Comparison with 56 unexposed children.
Main Results:
- No significant difference in coned epiphyses or phalangeal hypoplasia in toes between exposed and unexposed groups.
- A strong association was found between coned epiphyses in hands and feet of exposed children.
- Metatarsal shortening was observed, significantly in phenytoin monotherapy group.
Conclusions:
- Toe bone changes (coned epiphyses, hypoplasia) are not distinctive teratogenic features of phenytoin and phenobarbital.
- Subtle phalangeal and metatarsal changes occur in exposed children's feet, but less frequently than in hands.
- Coned epiphyses in the feet are associated with those in the hands in anticonvulsant-exposed children.
Background:
Changes in the distal phalanges of the fingers, including coned epiphyses and hypoplasia of the phalanges, are recognized teratogenic effects of the anticonvulsant drugs phenytoin and phenobarbital. We hypothesized that the frequency of these changes would also be increased in the toes of children exposed to these drugs in comparison to unexposed children.
Methods:
We report on the findings in an analysis of radiographs of the feet of 63 children exposed in utero to either phenytoin alone, phenobarbital alone or both drugs and 56 unexposed comparison children.
Results:
Only subtle changes were identified. The frequency of coned epiphyses and hypoplasia of phalanges of the toes was the same in both the anticonvulsant and unexposed children. Among the anticonvulsant-exposed children, however, there was a strong association between the presence of coned epiphyses in the feet and in the hands: all five children with coned epiphyses in the hands, as described previously in the same individuals by Lu et al. ([2000] Teratology 61:277-283) had coned epiphyses in their feet (P = 0.0012). Measurements showed a shortening of metatarsals in all three treatment groups, but this was significant only in the phenytoin monotherapy-exposed children.
Conclusions:
Subtle changes are present in the phalanges and metatarsals of the feet of anticonvulsant-exposed children, but the overall frequency is much less than occurred in the hands of the same children. We conclude that the presence of either coned epiphyses or hypoplasia of the phalanges of the toes cannot be considered a distinctive feature of the teratogenicity of the anticonvulsant drugs phenytoin and phenobarbital.
Related Concept Videos
Teratogenicity
Drug Toxicity: Dose-Dependent Reactions
Drug Toxicity: Risk factors
Antiepileptic Drugs: GABAergic Pathway Potentiators
The key GABA pathway potentiators used in epilepsy management are as follows.
Benzodiazepines are a well-known class of drugs used for their...
Pleiotropy
Antiepileptic Drugs: Glutamate Antagonists

